Flood, Ripley
- When
- July 9, 7:29 PM CST to 9:00 PM CST
- Where
- Ripley County, 2 mi N of Doniphan to 2 mi W of Doniphan
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.649, -90.820
Ditches and small streams were overflowing.
A nearly stationary complex of thunderstorms blossomed over the Ozark foothills of southeast Missouri. These storms developed in a hot and humid air mass on the south side of a stationary front draped across southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A nearly stationary complex of thunderstorms blossomed over the Ozark foothills of southeast Missouri. These storms developed in a hot and humid air mass on the south side of a stationary front draped across southeast Missouri. Very heavy rainfall from these storms produced flash flooding of roadways in Poplar Bluff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 5:15 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 615 PM CDT SAT JUL 9 2016 .UPDATE... Issued at 615 PM CDT Sat Jul 9 2016 Updated for 00Z aviation forecast discussion. && .SHORT TERM...(Tonight through Monday night) Issued at 332 PM CDT Sat Jul 9 2016 Zone of instability over SEMO is area being monitored for late day and evening convection. It appears the axis will be from roughly Reynolds County MO southeast toward New Madrid. This could shift a little farther east with any late day sun. The activity should diminish this evening. Instability is reasonable, but the overall flow is much weaker. Thus organization will be limited and coverage more isolated/scattered. A pulse strong to severe storm cannot be ruled out. But not like what we've seen the last 3 days. Lower confidence forecast late tonight into Sunday for isolated convection over the west 1/2 of the area, especially SEMO. Will keep 20 percents going, and mainly diurnally driven Sunday. Will go dry Sunday night and Monday night, with a chance of convection Monday mainly southern 2/3 of the area, in line with the ECMWF. NAM not showing so much. But a signal has been there for Monday for more than 1 day. Temps will continue to be persistence based as the going numbers line up with MOS and base model output. Overall model preference in the near term was a blend of the HRRR and NAMnest hourly data, GFS 3 hourly data. Longer term, more weight was given to the ECMWF. .LONG TERM...(Tuesday through Saturday) Issued at 332 PM CDT Sat Jul 9 2016 The medium range models/ensembles seemed to have come into a little better agreement in their solutions for the extended forecast. However, the finer details are more murky. At the start of the extended period, persistent southwesterly low level flow will tend to maintain a moist and unstable atmosphere under weak ridging aloft. Scattered, mostly diurnal showers and tstms can be expected Tuesday and Wednesday as the flow aloft becomes more zonal. Pcpn chances may be a bit more concentrated in the north Wednesday due to minor mid level shortwave energy moving through. Probabilities of pcpn should ramp up some Wednesday night and Thursday across the PAH forecast area, associated with a more robust mid level lobe of energy to the south of an opening wave skirting the southern Canadian border. At this time frame, 50% PoPs seemed appropriate for daytime Thursday. A wind shift should occur Thursday night, ushering somewhat cooler/drier air into mainly the northeastern half of the PAH forecast area for Friday and Saturday. Under increased flow aloft however, ripples in the flow will be conducive to periodic MCS development across the central Plains and into our region. We will maintain chance PoPs through Day 7. && .AVIATION... Issued at 615 PM CDT Sat Jul 9 2016 Will have a scattered cu deck below occasional high clouds. Winds will become light or calm tonight. There is a chance of fog overnight and that is reflected in the TAFs. Any fog would burn off quickly Sunday morning. Convection should stay west of the TAF sites through the evening. Low level moisture in place on Sunday will allow for some cumulus mainly south of KEVV. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 333 PM CDT SAT JUL 9 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 333 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON AND EVENING...ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEST OF A MARBLE HILL MISSOURI TO MAYFIELD KENTUCKY LINE WITH THE BEST CHANCES ACROSS THE OZARK FOOTHILL REGION OF SOUTHEAST MISSOURI. ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. THE MAIN HAZARDS WILL BE LOCALIZED DAMAGING WIND GUSTS. TORRENTIAL RAINFALL IS ALSO POSSIBLE ALONG WITH SMALL HAIL. THE STORMS ARE NOT EXPECTED TO BE AS ORGANIZED OR WIDESPREAD AS THE PAST FEW DAYS AS THE WIND FIELDS ARE NOTABLY WEAKER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA SUNDAY THROUGH FRIDAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. A BRIEF STRONG TO SEVERE STORM CANNOT BE RULED OUT IF THE AIRMASS BECOMES VERY UNSTABLE. AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED OVER ALL OR PART OF THE AREA TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM FLASH FLOOD DONIPHAN 36.62N 90.82W
07/09/2016 RIPLEY MO PUBLIC
ROAD DITCHES AND SMALL STREAMS OVERFLOWING.
&&
CWThe Memphis radar (KNQA), 168 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
1 flood, 1 flash flood. Local standard time, as filed.
Ditches and small streams were overflowing.
Traffic was at a standstill on U.S. Highway 67 South near the intersection of U.S. Highway 60 due to lots of water over the roads. Law enforcement reported pooling water on roadways and rushing water in some locations on the southwest side of Poplar Bluff. A trained spotter about 7 miles northwest of Poplar Bluff measured 0.75 inches in 25 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646756, 646753.